Ask a doctor

My Left Eye Lid Droops After Botox, Will it Get Any Worse?

5 days after I had botox I noticed that my left eye lid droops and feels heavy. This is quite scary, can this condition be permenant? Could I have receieved permant nerve damage from this procedure? How long before this goes away? It has now been over two weeks, can the drooping get any worse or has it gotten as bad as it can get? Can this problem effect my vision?

Doctor Answers 12

Eyelid Droop after Botox

First, do not panic.  This is a temporary situation and will resolve in several weeks.  It is important to let your treating physician know what has happened to avoid this in the future.  Please take note if it is your eyelid or it is your eyebrow.  They are very different.  If it is your eyelid, a medication can be used to help alleviate the heaviness. Your derm can get you a prescription.  If it is your eyebrow, you just have to wait a few weeks until the Botox starts to wear off-  Dr. Monica Halem


New York Dermatologic Surgeon
4.5 out of 5 stars 7 reviews

Have a question? Ask a doctor

Heavy eyelids following botox

If your eyelids are not actually closing up and difficult to elevate, it is likely you have a drop in your eyebrows as a result of forehead muscle paralysis. The usual contribution of the forehead muscles in elevating the eyebrows is lost from botox dosing. It is also possible to experience a bit of a hooding effect in the affected upper eyelid in this situation. This observation is more poignant in first time botox patients because of the unusual feeling of the loss of forehead muscle contribution in the eye opening motion of eyebrow elevation. Sometime, the injection of botox into the outer fibers of the orbicularis occuli may improve the situation minimally. This condition would typically resolve in 12 weeks as the activity of botox wanes. You should advise your future botox injectors of this issue. They may adjust their botox dosing and points of injection to avoid or ameliorate the problem. True ptosis (inability to actively lift your eyelids) would typically resolve in 6-12 weeks. It does not sound like you have this problem, however, you should consult your physician to ascertain the diagnosis and best cause of action.

 

 

Sanusi Umar, MD
Redondo Beach Dermatologic Surgeon
5.0 out of 5 stars 27 reviews

Droopy lid after Botox

At this point it will not get any worse, it should start getting better 4-6 weeks after the injection and there should not be any permanent problem. It should not affect your visual acuity but can limit the field of vision as the lid might obstruct your peripheral vision.

Julio Garcia, MD
Las Vegas Plastic Surgeon
4.5 out of 5 stars 9 reviews

My Left Eye Lid Droops After Botox, Will it Get Any Worse?

  No, the effects of neurotoxins, Botox, Dysport and Xeomin are all temporary.  The neurotoxins weaken the muscles causing unwanted lines and wrinkles with the effects peaking at about 3-5 days and lasting about 3 months or so.  The droopy eyelid is most likey the result of Botox being placed too near the eyebrow(s).  As the brows drop, so does the upper eyelid.  Time and forced closing of the eyes as well as attempting to raise the eyebrows will make the Botox wear off faster.  IOn the future, you may want to avoid having the Botox placed any closer than two finger widths above the eyebrows to avoid this droop.  It's always a good idea to find an MD that understnads and follows the proper aesthetics of facial beauty for any plastic surgery treatment or procedure, including Botox Injections.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Heavy eyelid after Botox

As panel members suggested, time will be your best remedy.  Although frustrating and disappointing, the effects are not permanent and are mainly cosmetic in nature.  

Be certain to address your concerns to the one who did your treatment so that he/she may evaluate the situation, make recommendations, and monitor your progress.

Oftentimes, the condition may be related to forehead dosing rather than a true drop of the eyelid such as in ptosis.  Only an in-person assessment may answer this question.

 

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Droopy eyelid after botox

There is a difference between having heavy lids and droopy lids after botox. Heavy is OK, especially if you require a lot of botox to get rid of your lines. A droop can also happen, usually because too much botox was used. It will resolve.

Gary Goldenberg, MD
New York Dermatologist

Eyelid droop after Botox

Greetings~

Sorry to hear about your unfortunate Botox experience but please be reassured that this is a temporary condition.  It may take a few more weeks for the Botox to wear off enough to see an improvement but the heaviness you are noticing will resolve, it will not worsen and will not effect your vision. The tincture of time will resolve your problem. There is nothing you need to do or worry about.

Good luck~

Dr. Grant Stevens

 

Grant Stevens, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 77 reviews

Droopy eyelid after Botox -- will it get worse?

Unfortunately, you are experiencing a rare, but known complication of Botox -- eyelid drooping.

The good news is that this is NOT a permanent effect, and you likely do NOT have any permanent nerve damage.  Furthermore, the total effects of Botox set in after 7-10 days so the drooping will likely NOT get any worse, only better...

A droopy eye-LID may occur if the Botox is injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop. Typically, a lower dose diffuses onto the levator muscle and so the other good news is that the eyelid droop will typically NOT last as long as the full Botox duration of 3-4 months, and may in fact resolve in less than a month -- the likely scenario in your situation.  Note however that if the eyelid droop occurs shortly after injection (i.e. within 3-4 days), then your eyelid levator muscle likely received a significant dose of Botox and your eyelid droop may not resolve for 1-2 months...

You may have an increased risk of eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping and result in skin gathering over the eyelid making the eyelid appear like it was drooping.

A droopy eye-LID due to Botox can be treated with Apraclonidine eye-drops which can provide a small (2mm) improvement -- Apraclonidine 0.5, 1-2 drops, 3 times per day. Make sure you put in one drop at a time, tilt your head back, and close your eyes to make sure none of the eye-drop leaks out. Be sure your prescribing physician discusses all the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

My recommendations are to seek the services of an experienced physician injector.

I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin and see the actual muscles themselves. For me, this helps guide where to inject and where not to. However, with that said, I know many Dermatologists who know the anatomy well despite not operating in that area, and get great results.

Good luck.

Dr Markarian

It won't get worse. Use Iopidine drops to lift eyelid temporarily

The botox will have its full effect well before 2 weeks, so it is unlikely to get worse. The droopy eyelid can be from two different manifestations.

1) If the eyebrow elevator muscles have been treated excessively (forehead lines), then the eyebrow can drop. As the brow drops, excess skin at the upper eyelid will be more apparent (hanging fold of skin)

2) If the botox inadvertently paralyzed the eyelid elevator (levator palpebrae), then the eyelid itself will droop (ptosis). You will have a sleepy appearance as if the eye is partially closed.

In either case, the result is temporary. But it can last for 3 months or so. If you have ptosis (#2 above), then Iopidine eye drops can lift the eyelid 1 mm or so. Iopidine is an andrenaline based glaucoma eyedrop that also activates one of the minor eyelid elevator muscles. I would not use it all the time, but when you have an important social engagement. Ask your treating MD or local eye doctor for a prescription.


Best of luck,

John Park, M.D.

John Park, MD
Irvine Plastic Surgeon
5.0 out of 5 stars 1 review

Drooping eyelid from Botox

It won't get worse after two weeks. No permanent damage is expected. It will get better; in three months to four it should be gone.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 33 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.